Alert archive / Iowa / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Des Moines, IA

April 8, 202317 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Apr 8, 2023, 2:41 AM CDT for 17 counties in Iowa. It took effect at Apr 8, 2023, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2023, 2:41 AM CDT (07:41 UTC)
In effect from
Apr 8, 2023, 12:00 PM CDT
Expired
Apr 8, 2023, 8:00 PM CDT
In force
8 hr
Issued by
NWS Des Moines, IA

Counties Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3546 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WWUS83 KDMX 080741
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
241 AM CDT Sat Apr 8 2023

...Critical Fire Weather Conditions Today...

.A combination of low humidity values, gusty winds and dry fuels
will lead to critical fire conditions across portions of west
central into north central Iowa on this afternoon into the evening.

IAZ004-005-015-023-024-033>035-044>046-057-058-070-081545-
/O.UPG.KDMX.FW.A.0002.230408T1700Z-230409T0100Z/
/O.NEW.KDMX.FW.W.0002.230408T1700Z-230409T0100Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-
241 AM CDT Sat Apr 8 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR WEST CENTRAL INTO
NORTH CENTRAL IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Portions of west central into north central 
  Iowa.

* WIND...South at 10 to 20 mph with gusts in excess of 25 mph at
  times.

* HUMIDITY...Dropping to 20 to 25 percent by the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and uncontrollably. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ016-025-036-081545-
/O.NEW.KDMX.FW.W.0002.230408T1700Z-230409T0100Z/
Hancock-Wright-Hamilton-
241 AM CDT Sat Apr 8 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR WEST CENTRAL INTO
NORTH CENTRAL IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening. 

* AFFECTED AREA...Portions of west central into north central 
  Iowa.

* WIND...South at 10 to 20 mph with gusts in excess of 25 mph at
  times.

* HUMIDITY...Dropping to 20 to 25 percent by the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly and
  uncontrollably. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit http://weather.gov/desmoines
2 follow-up statements
643 
WWUS83 KDMX 081555
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
1055 AM CDT Sat Apr 8 2023

...Critical Fire Weather Conditions Today...

.A combination of low humidity values, gusty winds and dry fuels
will lead to critical fire conditions across portions of west
central into north central Iowa on this afternoon into the
evening.

IAZ004-005-015-016-023>025-033>036-044>046-057-058-070-090000-
/O.CON.KDMX.FW.W.0002.230408T1700Z-230409T0100Z/
Emmet-Kossuth-Palo Alto-Hancock-Pocahontas-Humboldt-Wright-Sac-
Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Audubon-Guthrie-
Cass-
1055 AM CDT Sat Apr 8 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR WEST CENTRAL INTO NORTH
CENTRAL IOWA...

* AFFECTED AREA...Portions of west central into north central 
  Iowa. 

* WIND...South at 10 to 20 mph with gusts in excess of 25 mph 
  at times. 

* HUMIDITY...Dropping to 20 to 25 percent by the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and uncontrollably. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit http://weather.gov/desmoines
752 
WWUS83 KDMX 082129
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
429 PM CDT Sat Apr 8 2023

...Critical Fire Weather Conditions This Evening...

.A combination of low humidity values, gusty winds and dry fuels
are resulting in critical fire conditions across portions of west
central into north central Iowa into this evening.

IAZ004-005-015-016-023>025-033>036-044>046-057-058-070-090100-
/O.CON.KDMX.FW.W.0002.000000T0000Z-230409T0100Z/
Emmet-Kossuth-Palo Alto-Hancock-Pocahontas-Humboldt-Wright-Sac-
Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Audubon-Guthrie-
Cass-
429 PM CDT Sat Apr 8 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR WEST CENTRAL INTO NORTH
CENTRAL IOWA...

* AFFECTED AREA...Portions of west central into north central 
  Iowa. 

* WIND...South at 10 to 20 mph with gusts in excess of 25 mph 
  at times.

* HUMIDITY...20 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and uncontrollably. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit http://weather.gov/desmoines

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 7, 11:52 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 7, 11:52 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1152 PM CDT Fri Apr 7 2023

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Friday/
Issued at 303 PM CDT Fri Apr 7 2023

Key Messages:

-Sunny, Warm and Breezy Conditions this Weekend
-Elevated Fire Weather Concerns Today and Tomorrow
-Light Showers and An Occasional Thunderstorm Sunday into Monday
-Sunny, Warm and Breezy Again Next Week

Upper level ridging has set in across the plains region today with a
surface high currently camped out to our northeast. This has opened
the state up to warm southerly flow at the surface, helping
temperatures to increase into the low to mid 60s by mid day. This
pattern is going to remain in place through much of the weekend as
southerly flow keeps a consistent stream of warm air advection
flowing into the state.

At the leading edge of this warm, southerly flow is a weak boundary.
This boundary will sit over northern Iowa/southern Minnesota tonight
and be the focal point for breezy winds and some cloud development.
Guidance continues to come in with wind gusts of 20 to 25 kts along
and south of this boundary as the low level jet increases overnight.
However, with much of the cloud cover being north of this boundary
and little in the way of subsidence, would expect an inversion to
set up overnight and limit the gusts that are able to be realized
near the surface. Therefore, have knocked wind gusts down
overnight despite the off chance for a few stronger gusts to punch
through the inversion.

Tomorrow, this inversion will lift as clear skies allow for
efficient mixing through the boundary layer. This will be most
apparent in the western portions of the state, where stronger flow
aloft will get transported down to the surface. As is typically the
case with well mixed boundary layers, the air near the surface will
begin to dry out as temperature/dew point spreads begin to increase.
This will lead to relative humidity values falling to 20% or lower
across the area in the afternoon. The combination of these two
conditions will lead to increased fire weather concerns statewide,
but especially in western IA where stronger winds aloft will be
mixed down to the surface. A few local fire and land management
officials have also reported small wildfires and erratic fire
behavior in previous days with lesser conditions. Therefore, have
decided to issue a Fire Weather Watch for the northwest portions of
the area tomorrow where fuels and conditions are driest and winds
will be strongest. Those further south and east will also see these
dry and breezy conditions tomorrow, but the greatest potential for
impacts will be for those in the watch area.

Patchy cloud cover will begin to develop tomorrow night out ahead of
a weak upper level trough moving into the area. This trough will
bring with it the chance for some light showers and maybe an
occasional thunderstorm as it moves through the state on Sunday
night into Monday. Marginal forcing will be present but moisture
is lacking with PWATs generally under an inch. Dry air near the
surface will also negate rainfall potential, causing evaporation
as it falls. However, areas that can overcome the drier low levels
will see some light rainfall, especially overnight when
temperatures are a bit cooler. Some hints of instability do show
up at times in the soundings, however, when looking at CAPE values
in a planar view, most of the noticeable convective potential is
mostly over the western portions of the state.

Despite the passage of this trough, warmer temperatures and mostly
clear conditions will continue into next week. As a large area of
ridging develops in the upper levels, the midwest will be opened up
to much warmer air. A low pressure developing over the southeast
could slightly diminish these temperatures, should it track further
north and keep us in slightly cooler air. However, as of right now,
the low stays far enough south to not impact us too much, putting
highs next week in the 70s and 80s for multiple days. These warmer
temperatures may also be accompanied by breezy winds, which could
lead to some additional fire weather concerns, especially on Tuesday
and Wednesday. The next chance for precipitation after Sunday
night/Monday doesn't roll through until at least next weekend but is
too far out to mention anything more than it's existence in the
guidance.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1149 PM CDT Fri Apr 7 2023

VFR conditions expected through the TAF period. Only aviation
concerns in the short term are from LLWS in northern Iowa
overnight affecting KMCW, KFOD, and KALO. Otherwise, winds out of
the south are expected to increase into tomorrow afternoon at most
sites with the strongest winds expected to be over areas
west/northwest.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for IAZ004-005-015-023-024-033>035-044>046-057-058-070.

&&

DISCUSSION...Dodson/Cogil
AVIATION...KCM
Hazardous weather outlook, Apr 7, 3:11 PM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
311 PM CDT Fri Apr 7 2023

IAZ006-007-016-017-025>028-036>039-047>050-059>062-071>075-
081>086-092>097-081100-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
311 PM CDT Fri Apr 7 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

High fire danger will persist into this evening with low relative
humidities and gusty south winds. Any fires that occur may be
difficult to control.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very high fire danger is likely again Saturday afternoon with low
relative humidities and breezy southerly winds. Any fires that
occur may be difficult to control.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004-005-015-023-024-033>035-044>046-057-058-070-081100-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-
311 PM CDT Fri Apr 7 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

High fire danger will persist into this evening with low relative
humidities and gusty south winds. Any fires that occur may be
difficult to control.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather is possible on Saturday afternoon into the
evening. A Fire Weather Watch is in effect for the area Saturday
afternoon and evening. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Iowa, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.